Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


The Best Regimen
May 21, 2008

I am 50 years young and diagnosed 4 years ago. I have remained undetectable with a CD4 ~700. I eat very healthy and exercise too. I have been taking Atripla for almost 2 years, but I have notice Atripla seems to make my depression worse from time to time. I work with a therapist once a week and we have reached a point where I am very cognizant of what leads me to be depressed at certain time. I've even tried several anti-depressant medicines, but can't seem to handle anything mind altering. In addition, I have a lot of fatigue. I take my Atripla faithfully every night before I go to bed. I wake up in the morning feeling as if I have been out all night partying. I'm planning to go see my HIV specialist next month and discuss the possibility of changing my regimen. What do you feel is the best regimen out there these days in terms of least side effects? I like the fact that the Atripla is only one pill, but I'm willing to change if I can get myself back to feeling normal.

Response from Dr. DeJesus

Thanks for posting your question. So, you are currently undetectable on Atripla, but experiencing some tolerability issues. The symptoms that you describe are significant and they should not be dismissed. It is hard sometime to relate all those symptoms you are experienced 100% to one your medications, but in your case, it is possible that at least several of them may be related to Atripla.

Switching to another regimen that will not cause those neurological symptoms seems to me appropriate. Several studies have documented that changing a patient like you due to tolerability issues to another regimen is fairly safe. As you know, Sustiva, one of the components on Atripla have been associated with exacerbation of depression and sleep disturbance that may also be causing you to feeling fatigue in the morning. I agree you should discuss with your doctor a change on therapy.

As to what to change to? You have a few options. The easiest one will be breakdown the Atripla into the individual components (Sustiva and Truvada), continue the Truvada and switch the Sustiva part only. The Sustiva can be switched to Viramune (which is a drug similar to Sustiva, but not associated with those side effects). Although there are some cautions that need to be followed with the use of Viramune in patients with high CD4 counts (like yours), those warnings do not apply to you, because your viral load is currently undetectable. The other option is to switch the Sustiva to a different drug class, such as a boosted protease inhibitor. Among the agents in this class your doctor can consider boosted Reyataz or Lexiva as my first personal choices, over others such as Kaletra or Prezista which are also considered potential good options. Good luck!



Previous
Viramune and Truvada
Next
Atripla,best first time treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement